Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 8, 2004, 11:30 PM EDT for Sanilac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 11:30 PM EDT (03:30 UTC)
- Expired
- May 9, 2004, 12:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Sanilac County, MI
The radar
The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 090330
SVRDTX
MIC151-090430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 PM EDT SAT MAY 8 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SANILAC COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 1230 AM EDT
* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE
INCH IN DIAMETER. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES NORTHWEST OF MARLETTE TO 8 MILES SOUTHWEST OF
CROSWELL...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
CARO TO 15 MILES SOUTH OF SANDUSKY...AND MOVING NORTHEAST AT 25
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CROSWELL AROUND 1145 PM EDT
SANDUSKY AND LEXINGTON AROUND 1150 PM EDT
PORT SANILAC AND DECKERVILLE AROUND 1210 AM EDT
FORESTVILLE AROUND 1230 AM EDT
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.
LAT...LON 4358 8313 4330 8311 4317 8299 4322 8226
4370 8262
$$
RBP / SHULERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:50 PM EDT, 7 hours 40 minutes earlier.
Area forecast discussion, May 8, 3:50 PM EDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 PM EDT SAT MAY 8 2004 .DISCUSSION... MODELS DEPICT SURFACE WARM FRONT SLOWLY EASING NORTH INTO SOUTHEAST MI TONIGHT...THEN FURTHER PUSH OR REDEVELOP NORTH SUNDAY AND ESPECIALLY SUNDAY NIGHT...WITH COLD FRONT APPROACHING MONDAY AND MOVING THROUGH MONDAY NIGHT. ESPECIALLY 12Z ETA HINTS AT MCS TONIGHT FOLLOWING SOMEWHAT SIMILAR PATH TO THAT OF LAST NIGHT...THOUGH CONSIDERABLE UNCERTAINTY OF EXACT EVOLUTION...WITH 18Z RUNS HINTING FARTHER SOUTH...AND MAY SUPPRESS NORTHWARD MOVING WARM FRONT LATE TONIGHT INTO SUNDAY...THEN WEAK UPPER RIDGE OVERHEAD SUNDAY INTO SUNDAY NIGHT...AND BACKING FLOW SUNDAY NIGHT SHOULD HELP PROPEL WARM FRONT NORTH OUT OF AREA. SATELLITE IMAGERY SHOWING CONTINUED IR TOP WARMING...WITH THINNING SPOTS IN VISIBLE IMAGERY...SO WILL START OUT THE EVENING WITH PARTLY CLOUDY SKIES AND CHANCE POPS...THEN INCREASE BOTH CLOUDS AND POPS BEFORE MIDNIGHT AGAIN WITH ANTICIPATED CONVECTIVE DEVELOPMENT FROM THE WEST AS WARM FRONT EASES NORTH. 850 TO 500 MB MOISTURE INCREASES AGAIN BY LATE TONIGHT...DECREASES SUNDAY...NOT MUCH SUNDAY NIGHT OR MONDAY UNTIL COLD FRONT NEARS...DECREASING AGAIN TUESDAY FOLLOWING COLD FRONTAL PASSAGE. 925 MB MOISTURE GOOD UNTIL LESSENING SUNDAY NIGHT THEN BETTER WITH COLD FRONT AGAIN. 850 TO 500 MB QVECTOR CONVERGENCE MODEST OVERNIGHT AND SUNDAY MORNING...THEN WANES UNTIL MODEST AGAIN LATE MONDAY AND MONDAY NIGHT WITH COLD FRONT PROXIMITY. FRONTOGENETICAL FORCING IN 850 TO 700 MB LAYER ALSO FAIRLY GOOD OVERNIGHT NORTH...TO SUPPORT MENTION OF PRECIPITATION. IN ADDITION...SURFACE CONVERGENCE WILL BE PRETTY GOOD CLOSE TO WARM FRONT TONIGHT/SUNDAY...THEN PICK UP AGAIN MONDAY NIGHT WITH COLD FRONT. MODEST 250 MB DIVERGENCE ALSO SEEN OVERNIGHT TONIGHT TO HELP CONVECTION CHANCES...THOUGH NOT AS ROBUST AS LAST NIGHT. ETA SEEMS PREFERRED OVER GFS WITH CURRENT HANDLING OF WARM FRONT...AND SHOWS QUITE UNSTABLE IN TERMS OF SURFACE BASED LIFTED INDICES AND CAPES JUST WEST/SOUTHWEST OF FORECAST AREA THIS EVENING...THEN DECREASING INSTABILITY TONIGHT...THEN LIFTED INDICES WELL BELOW ZERO AND CAPES 1000 TO 1500 JOULES DEVELOPING SUNDAY...DWINDLING SUNDAY NIGHT BEFORE BEEFING UP NICELY MONDAY AFTERNOON AHEAD OF COLD FRONT. IN TERMS OF ELEVATED INDICES...850 MB LIFTED INDICES IN AREA ARE MORE UNSTABLE THAN LAST NIGHT...ON THE ORDER OF ZERO TO MINUS 2 THROUGH SUNDAY. SO...AT LEAST CHANCE THUNDER MENTION WARRANTED THROUGH SUNDAY EVENING WITH INSTABILITY...MOISTURE..AND WARM FRONT IN THE AREA. LATER PERIODS... MODELS IN PRETTY GOOD AGREEMENT OVERALL...THOUGH CONSIDERABLE VARIATION IN DEPICTION OF WEAK IMPULSES AHEAD OF WESTERN UPPER TROUGH AS EXPECTED. PATTERN AT 500 MB CHARACTERIZED BY SLOWLY PROGRESSIVE TROUGH FINALLY REACHING GREAT LAKES BY NEXT WEEKEND... PUSHING UP A BIT OF A RIDGE AHEAD OF IT FOR THE TUESDAY/WEDNESDAY TIME FRAME. AT THE SURFACE...RIDGE OVERHEAD TRYING TO NOSE IN BY TUESDAY BEHIND COLD FRONT...BUT MODEL CONSENSUS AGAIN QUICKLY PUSHES FRONT BACK NORTH AS A WARM FRONT BY WEDNESDAY AS PLAINS LOW HEADS TOWARD NORTHERN LAKES REGION...THOUGH CANADIAN GLOBAL MORE RELUCTANT TO DO SO. GFS AND ETAXX IN VERY GOOD AGREEMENT DRAGGING COLD FRONT THROUGH NEXT FRIDAY...WITH GFS THEN BUILDING IN COOL HIGH PRESSURE INTO THE WEEKEND. WILL LEAN TOWARD CURRENT FORECAST OF TUESDAY/WEDNESDAY TIME FRAME BEING ESSENTIALLY DRY IN SOUTHEAST MICHIGAN...GIVEN RIDGING ALOFT AND SOME WEAKNESS IN MODEL DEEP MOISTURE/QPF FIELDS...ESPECIALLY AS PER ETAXX. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 8, 9:51 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 951 PM EDT SUN MAY 8 2004 MIZ060>063-068>070-075-076-082-083-101200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW- WAYNE-SHIAWASSEE-ST. CLAIR- 951 PM EDT SUN MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL BECOME SCATTERED OVERNIGHT. HOWEVER...SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. THE THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL... WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...MAINLY FOR THE METRO DETROIT REGION AND NEAR THE OHIO BORDER. THE THUNDERSTORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUST TO 35 MPH AND PEA SIZE HAIL. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL BE THE RESULT OF A COLD FRONT MOVING INTO THE AREA. A FEW OF THESE THUNDERSTORMS MAY LINGER INTO TUESDAY...SOUTH OF INTERSTATE 69. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING. MIZ047>049-053>055-101200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 951 PM EDT SUN MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND NORTHERN THUMB. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL COME TO AN END OVERNIGHT. SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. HOWEVER ANY THUNDERSTORM THAT DOES MOVE THROUGH THE AREA...WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING AS A COLD FRONT PUSHES SOUTH THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS ANOTHER COLD FRONT SLOWLY PROGRESSES THROUGH THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF THE NIGHT...BUT MAY BE NEEDED AGAIN ON MONDAY AFTERNOON OR EVENING. SF/RBP
In the hours before
Special weather statement, May 8, 9:05 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 905 PM EDT SAT MAY 8 2004 MIZ075-076-082-083-090130- LENAWEE-MONROE-WASHTENAW-WAYNE- 905 PM EDT SAT MAY 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 165 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... LENAWEE...MONROE...WASHTENAW...AND WAYNE. MANN
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:19 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 41 min |
| May 9, 12:07 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 38 min |
| May 9, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 72 min |
| May 9, 5:11 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 79 min |
| May 9, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 97 min |
| May 9, 6:00 PM EDT | Special Marine Warning | DTX | 60 min | |
| May 9, 6:01 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 59 min |
| May 9, 7:17 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.